Alert archive / Kansas / Flash Flood Warnings in 2023

Flash Flood Warning 63, NWS Goodland, KS

July 29, 2023Gove County, Thomas County, Kansas

NWS Goodland, KS issued this flash flood warning at Jul 29, 2023, 12:51 AM CDT for Gove County, Thomas County, Kansas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2023, 12:51 AM CDT (05:51 UTC)
Expired
Jul 29, 2023, 3:02 AM CDT
In force
2 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

Counties Gove County, KS, Thomas County, KS

The radar

The Goodland radar (KGLD), 73 km from the middle of the area, began a volume at 05:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 5.9 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2023-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1237 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2023-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1237 J/kg
Mixed-layer CIN
-145 J/kg
Mixed-layer LCL
2507 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

717 
WGUS53 KGLD 290551
FFWGLD
KSC063-193-290900-
/O.NEW.KGLD.FF.W.0063.230729T0551Z-230729T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
1251 AM CDT Sat Jul 29 2023

The National Weather Service in Goodland has issued a

* Flash Flood Warning for...
  Southeastern Thomas County in northwestern Kansas...
  Northwestern Gove County in west central Kansas...

* Until 400 AM CDT.

* At 1251 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 1.5 inches of 
  rain have fallen. The expected rainfall rate is 1 to 2 inches in 1 
  hour. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Oakley and Mingo.

This includes the following highways...
	Interstate 70 in Kansas between mile markers 59 and 74.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Be aware of your surroundings and do not drive on flooded roads.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3936 10099 3936 10073 3917 10072 3915 10072
      3914 10072 3913 10081 3913 10090 3913 10096
      3913 10100 3913 10102 3913 10105

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR

$$

JN
1 follow-up statement
821 
WGUS73 KGLD 290802
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
302 AM CDT Sat Jul 29 2023

KSC063-193-290812-
/O.CAN.KGLD.FF.W.0063.000000T0000Z-230729T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gove KS-Thomas KS-
302 AM CDT Sat Jul 29 2023

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHEASTERN THOMAS AND 
NORTHWESTERN GOVE COUNTIES...

Heavy rainfall has ended. As a result, the Flash Flood Warning has 
been allowed to expire. An Areal Flood Warning remains in effect 
until 10 AM CDT this morning for Thomas County.

LAT...LON 3936 10099 3936 10073 3917 10072 3915 10072
      3914 10072 3913 10081 3913 10090 3913 10096
      3913 10100 3913 10102 3913 10105

$$

Vincent

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 12:46 AM CDT, 5 minutes earlier.

Area forecast discussion, Jul 29, 12:46 AM CDT, 5 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1146 PM MDT Fri Jul 28 2023

.UPDATE...
Issued at 809 PM MDT Fri Jul 28 2023

The Heat Advisory has been allowed to expire at 02z as
temperatures have dropped with sunset and increasing cloud cover
from the west. This has lowered heat indices below criteria.

&&

.SHORT TERM...(This evening through Monday)
Issued at 315 PM MDT Fri Jul 28 2023

Tonight...a potentially high impact event is in store for a small
portion of the area through about 10 PM MDT (11 PM CDT) this
evening. Convection moving off the Cheyenne Ridge and Palmer Divide
is forecast to move toward each other this evening, creating a
line/broken line of strong to potentially severe thunderstorms
moving generally east along and north of Interstate 70.

The 12z GFS model (which does very well with our dust storm events
the past few years, both convective and non-convective) is showing
support for blowing dust/dust storm conditions, supported by local
office research. 0.5-1km wind speeds of at least 43kts (one key
parameter) are forecast to move toward the Yuma/Cheyenne (CO) border
by 00z, continuing east toward KS Highway 27 by 02z/03z then
weakening. Strong 3 hour pressure rises are forecast behind this
feature which would be associated with a cluster of thunderstorms.
The latest HRRR model runs are emphasizing locations closer to the
Nebraska/Kansas border would be impacted by the higher winds.
Hopefully, the 18z GFS will shed some light on where the higher
wind/dust threat exists. Regardless, conditions are favorable for
thunderstorms producing strong wind gusts and blowing dust from
around 00z-03z/04z generally along and west of KS Highway 25 and
along/north of I-70.

Low temperatures are forecast to range from 60 to 70 degrees.

Saturday-Saturday night...the forecast area remains under northwest
flow aloft, in between an upper level ridge centered over the Palmer
Divide and low pressure over eastern Canada. It appears there will
be another weather system moving through parts of the area from the
northwest during the overnight hours, supporting a chance for strong
to potentially severe thunderstorms. High temperatures finally cool
a bit with lower to middle 90s advertised, in line with typical
mixing at 850mb and a blend of the better performing temperature
guidance from the past 7 days. Low temperatures are forecast to be
in the lower to upper 60s.

Sunday-Sunday night...upper level ridging strengthens over the area
with limited chances for thunderstorms as moisture is lacking.
Slight chance pops are confined to the northwest through northern
counties where a weather system moves across from the southwest, on
the backside of the upper ridge center. High temperatures are
forecast to be in the lower to middle 90s. Low temperatures are
forecast to be in the middle 60s to around 70.

Monday...dry weather is expected during the day. High temperatures
return back into the lower 90s to around 102 degrees. Heat index
values are currently forecast to remain in the 90s, maybe a few
spots hitting 100 degrees.

.LONG TERM...(Tuesday through Friday)
Issued at 211 PM MDT Fri Jul 28 2023

For the long term, the mid part of the week is forecasted to see a
continuance of the hot temperatures. However, a system may move
through around Thursday that could cool us to a few degrees below
average.

For Tuesday and Wednesday, the hot temperatures continue with high
temperatures forecasted to be in the 90's and 100's. There will
still be the potential for afternoon/evening thunderstorms, maybe
more so than prior days as the ridge over the Central CONUS flattens
and the Tri-state area returns to more northwesterly flow. With a
few shortwaves potentially moving through, the area could see storms
that will generally come from the west and move east into the area.
Heavy rain could be possible with PWATs climbing into the 75th or
higher percentile. Strong wind gusts would also be possible as there
could be drier areas (especially southwest) that will lead to an
inverted V sounding and higher DCAPE.

For Thursday and beyond, a system and cold front with the upper low
moving across the Northern CONUS will help increase storm chances
and potentially bring cooler temperatures. Currently, it looks like
the passage would be early Thursday, but ensemble surface pressure
spreads show a variation of 24 hours in either direction, but
favoring later into Thursday. When the front does move through,
storms should fire and heavy rain and flooding could be a
possibility if the front stalls over the area. Otherwise, cooler
temperatures in the 80's are possible going into the weekend.
However, 500mb spreads are showing the potential for the ridge over
the rockies to amplify which could bring warmer temperatures and
lower storm chances by pushing shortwaves further north.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1140 PM MDT Fri Jul 28 2023

Aside from gusty/erratic winds in vicinity of any thunderstorms at
the very beginning of the TAF period (mainly at the GLD terminal)..
and a potential for thunderstorms at both terminals near the end
of the TAF period Saturday evening (00-06Z Sunday).. VFR
conditions and light/variable winds will otherwise prevail.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...JN
SHORT TERM...DDT
LONG TERM...KAK
AVIATION...Vincent
Hazardous weather outlook, Jul 28, 9:09 PM CDT, 3 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
809 PM MDT Fri Jul 28 2023

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-300215-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
809 PM MDT Fri Jul 28 2023 /909 PM CDT Fri Jul 28 2023/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TONIGHT...

Scattered strong to severe thunderstorms will move into far eastern
Colorado continuing east into parts of western Kansas and extreme
southwest Nebraska through about midnight before slowly dissipating
and weakening.

The primary hazards will be damaging wind gusts up to 70 mph and
hail up to one inch in diameter. There will be a heightened threat
for blowing dust and significant reductions in visibility on the
leading edge any thunderstorm outflow that develops with blowing
dust and dust storm conditions possible. The area of greatest
concern is along and west of Kansas Highway 25 and along and north of
Interstate 70 from around 8 PM MDT to 10 PM MDT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...

Scattered thunderstorms are anticipated to move into the Tri-State
area Saturday night. The primary hazards will be large hail and wind
gusts up to 70 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed from 8 PM MDT (9 PM CDT) through
11 PM MDT (12 AM CDT). We would appreciate reports of severe weather
and blowing dust via telephone and social media.

In the hours before

Special weather statement, Jul 28, 11:57 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Goodland KS
1157 PM CDT Fri Jul 28 2023

KSZ014-290530-
Thomas KS-
1157 PM CDT Fri Jul 28 2023

...A strong thunderstorm will impact portions of southeastern Thomas
County through 1230 AM CDT...

At 1157 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Menlo, or 11 miles southeast of Colby. This storm
was nearly stationary.

HAZARD...Wind gusts up to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southeastern Thomas
County, including the following locations... Halford.

This includes Interstate 70 in Kansas between mile markers 62 and 75.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3913 10085 3924 10096 3944 10093 3944 10072
      3913 10072
TIME...MOT...LOC 0457Z 194DEG 4KT 3930 10085

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Vincent
Local storm report, Jul 29, 12:00 AM CDT, 51 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
1100 PM MDT Fri Jul 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1053 PM     Tstm Wnd Gst     3 N Colby               39.43N 101.05W
07/28/2023  M46 MPH          Thomas             KS   AWOS

            AWOS station KCBK 2 N Colby. Sustained wind
            at 40 mph (35 knots) gusting to 46 mph (40
            knots) at 0453 UTC.

&&

Vincent
Special weather statement, Jul 29, 12:07 AM CDT, 44 minutes before
Special Weather Statement
National Weather Service Goodland KS
1107 PM MDT Fri Jul 28 2023

COZ091-092-290545-
Kit Carson County CO-Cheyenne County CO-
1107 PM MDT Fri Jul 28 2023

...A strong thunderstorm will impact portions of northeastern
Cheyenne and southeastern Kit Carson Counties in east central
Colorado through 1145 PM MDT...

At 1106 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles south of Stratton, moving east at 15 mph.

HAZARD...Wind gusts up to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of northeastern
Cheyenne and southeastern Kit Carson Counties in east central
Colorado.

This includes Highway 385 between mile markers 156 and 166.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3892 10277 3914 10277 3925 10228 3889 10228
TIME...MOT...LOC 0506Z 268DEG 13KT 3904 10263

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Vincent
Special weather statement, Jul 29, 12:27 AM CDT, 24 minutes before
Special Weather Statement
National Weather Service Goodland KS
1227 AM CDT Sat Jul 29 2023

KSZ014-290600-
Thomas KS-
1227 AM CDT Sat Jul 29 2023

...A strong thunderstorm will impact portions of eastern Thomas
County through 100 AM CDT...

At 1226 AM CDT, Doppler radar was tracking a strong thunderstorm 6
miles south of Gem, or 9 miles east of Colby. This storm was nearly
stationary.

HAZARD...Wind gusts up to 55 mph, torrential rainfall and frequent
         cloud to ground lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of eastern Thomas
County, including the following locations... Mingo and Halford.

This includes Interstate 70 in Kansas between mile markers 55 and 75.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall with this storm may lead to localized flooding.
Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3913 10110 3949 10101 3949 10072 3913 10072
TIME...MOT...LOC 0526Z 115DEG 2KT 3933 10087

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Vincent
Special weather statement, Jul 29, 12:40 AM CDT, 11 minutes before
Special Weather Statement
National Weather Service Goodland KS
1240 AM CDT Sat Jul 29 2023

KSZ028-290615-
Logan KS-
1240 AM CDT Sat Jul 29 2023

...A strong thunderstorm will impact portions of northeastern Logan
County through 115 AM CDT...

At 1239 AM CDT, Doppler radar was tracking a strong thunderstorm 6
miles east of Winona, or 16 miles southwest of Oakley, moving south
at 5 mph.

HAZARD...Wind gusts up to 55 mph, torrential rainfall and frequent
         cloud to ground lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Torrential rainfall with this storm may
         lead to localized flooding.

This storm will remain over mainly rural areas of northeastern Logan
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3913 10125 3913 10088 3885 10089 3884 10127
TIME...MOT...LOC 0539Z 337DEG 6KT 3903 10113

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Vincent
Local storm report, Jul 29, 12:50 AM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Goodland KS
1150 PM MDT Fri Jul 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 PM     Tstm Wnd Gst     2 ENE Colby             39.40N 101.01W
07/28/2023  M51 MPH          Thomas             KS   Mesonet

            Mesonet station FW6347 Colby 2E measured a
            51 mph wind gust at 0535 UTC.

&&

Vincent

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 8:43 PM CDTSpecial Weather StatementGLDWallace32 min
Jul 28, 8:56 PM CDTSevere Thunderstorm WarningGLDCheyenne, Sherman79 min
Jul 28, 9:16 PM CDTSpecial Weather StatementGLDCheyenne29 min
Jul 28, 9:19 PM CDTSpecial Weather StatementGLDGreeley, Wallace41 min
Jul 28, 9:47 PM CDTSpecial Weather StatementGLDCheyenne28 min
Jul 28, 9:50 PM CDTSpecial Weather StatementGLDGove25 min
Jul 28, 10:08 PM CDTSpecial Weather StatementGLDGove22 min
Jul 28, 10:11 PM CDTSevere Thunderstorm WarningGLDCheyenne34 min
Jul 28, 10:27 PM CDTSevere Thunderstorm WarningGLDGove63 min
Jul 28, 10:45 PM CDTSevere Thunderstorm WarningGLDCheyenne9 min
Jul 28, 11:00 PM CDTSpecial Weather StatementGLDCheyenne, Sherman30 min
Jul 28, 11:07 PM CDTSpecial Weather StatementGLDLogan38 min
Jul 28, 11:23 PM CDTFlash Flood WarningGLDLogan3 hr
Jul 28, 11:25 PM CDTSpecial Weather StatementGLDLogan35 min
Jul 28, 11:27 PM CDTSevere Thunderstorm Warning Considerable damage threatGLDGove, Logan63 min
Jul 28, 11:40 PM CDTSpecial Weather StatementGLDThomas35 min
Jul 28, 11:43 PM CDTFlash Flood WarningGLDLogan3 hr
Jul 28, 11:48 PM CDTSevere Thunderstorm WarningGLDThomas32 min
Jul 28, 11:57 PM CDTSpecial Weather StatementGLDThomas33 min
Jul 29, 12:27 AM CDTSpecial Weather StatementGLDThomas33 min
Jul 29, 12:40 AM CDTSpecial Weather StatementGLDLogan35 min
Jul 29, 12:57 AM CDTFlash Flood WarningGLDGove2 hr
Jul 29, 1:09 AM CDTSpecial Weather StatementGLDSheridan36 min
Jul 29, 1:26 AM CDTSpecial Weather StatementGLDDecatur34 min
Jul 29, 2:02 AM CDTSpecial Weather StatementGLDRawlins28 min
Jul 29, 2:28 AM CDTAreal Flood WarningGLDLogan8 hr
Jul 29, 2:35 AM CDTSpecial Weather StatementGLDRawlins40 min
Jul 29, 3:00 AM CDTAreal Flood WarningGLDThomas7 hr
Jul 29, 3:13 AM CDTAreal Flood WarningGLDGove7 hr

Nearby

Flash Flood Warnings in Kansas, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.